Virginia, 2013

Hail and Damaging Wind in Virginia, June 2, 2013

June 2, 2013 · NWS RNK · 2 events in 1 county or zone

Showers and storms developed during the afternoon just to the east of the crest of the Blue Ridge Mountains. A couple of these storms reached severe levels by producing either half dollar size hail or damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms developed during the afternoon just to the east of the crest of the Blue Ridge Mountains. A couple of these storms reached severe levels by producing either half dollar size hail or damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 12:03 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 2, 12:03 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT SUN JUN 2 2013

.SYNOPSIS...
A COOL FRONT WILL DRIFT EAST THROUGH THE MID APPALACHIAN REGION
LATE THIS AFTERNOON INTO TONIGHT...THEN BRIEFLY STALL OVER THE
PIEDMONT ON MONDAY AS A WEAK WAVE OF LOW PRESSURE LIFTS NORTHEAST
ALONG THE FRONT. THIS FRONT WILL BE PRECEDED AND ACCOMPANIED BY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
BUILDING IN TO THE REGION FROM THE WEST WILL BRING CLEARING SKIES
AND COOLER TEMPERATURES MONDAY NIGHT INTO TUESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM EDT SUNDAY...

GIVEN PROGRESS OF THE SOLID SHRA SHIELD AND DEVELOPING LEAD TSRA
NEAR THE BLUE RIDGE HAVE UPDATED TO EXTEND LIKELY/CAT POPS ACROSS
THE REGION THIS AFTERNOON AND INCLUDE HEAVY RAIN MENTION EAST PER
HIGH PWATS. MOST NEW GUIDANCE ALSO SHOWING THIS WAVE KEEPING
SHOWERS GOING THROUGH MUCH OF THE DAY WITH EVENTUAL DEVELOPMENT OF
A LINE OF DEEPER CONVECTION EAST OF THE BLUE RIDGE. ALSO LOWERED
CURRENT TEMPS AND FORECAST HIGHS WEST AS MOST HAVE FALLEN INTO THE
60S UNDER THE RAIN COOLED AIR ATTM WHILE STILL EXPECTING SOME 80S
OUT EAST BEFORE THE CONVECTION HEADS THAT WAY.

AS OF 945 AM EDT SUNDAY...

SURFACE COLD FRONT REMAINS WELL WEST OF THE MOUNTAINS THIS MORNING
PRECEDED BY A DEEP BUT RATHER WEAK SW FLOW PER MORNING RAOBS.
LATEST MODIFIED SOUNDINGS...PROVIDED ENOUGH HEATING...GIVE SURFACE
BASED CAPES OF 1000-1500 J/KG...ESPCLY FROM THE BLUE RIDGE AND
POINTS EAST LATER ON. HOWEVER ONGOING CLOUD COVER AND UPSTREAM
SHRA WILL MAKE THINGS TRICKY IN REGARDS TO DEEP INSTABILITY AS
LATEST VIS PICS SHOW QUITE A CANOPY OF LOWER/MID CLOUDS HEADING
IN FROM THE SW AHEAD OF A WEAK WAVE OVER EASTERN TN. LATEST SHORT
RANGE MODELS SHOW SOME OF THE SHRA ASSOCIATED WITH THIS FEATURE
RUNNING ACROSS THE WESTERN HALF OF THE CWA THRU EARLY AFTERNOON
BEFORE SHRA/TSRA LIKELY START TO ENHANCE SOME IN RESPONSE TO
HEATING. GUIDANCE THEN SHOWS THE PRE-FRONTAL/LEE TROF DEVELOPING
WELL EAST OF THE BLUE RIDGE LATER THIS AFTERNOON...PERHAPS
SETTING UP A JUMP OF DEEPER CONVECTION TO WHERE MORE HEATING HAS
TAKEN PLACE IN THE PIEDMONT. THIS SEEN IN THE LATEST NAM BUT LESS
IN THE HRRR/RNK-WRF WHICH HAVE MORE WIDESPREAD COVERAGE TO THE
WEST CLOSER TO THE FRONT AND MORE WITH THE WEAK WAVE. THIS WOULD
TEND TO LIMIT THE OVERALL SEVERE THREAT ESPCLY GIVEN LESS DRY AIR
ALOFT AND RATHER HIGH WET BULB VALUES EXCEPT OUT EAST WHERE
UNIDIRECTIONAL FLOW LIKELY TO CREATE AT LEAST SOME BOWING
STRUCTURES. THUS UPPED POPS SOME EARLY WEST AND CONCENTRATED CAT
COVERAGE MORE ACROSS THE SW INTO THIS AFTERNOON WITH THE WAVE
WHILE TRIMMING BACK NW LATER ON.

LOWERED HIGHS A LITTLE IN THE FAR WEST/SW PER EARLY CLOUDS/SHRA
WHILE KEEPING THE EAST MAINLY IN THE LOW/MID 80S GIVEN SUCH A WARM
START.

PREVIOUS VALID DISCUSSION...

SHORT WAVE TROF AND ASSOCIATED COOL FRONT MOVING EAST THROUGH THE
OHIO AND TENNESSEE VALLEY WILL MOVE EAST INTO THE MID APPALACHIAN
REGION LATER TODAY INTO TONIGHT. BEST THERMODYNAMIC SUPPORT WITH
THIS SYSTEM WILL REMAIN MAINLY SOUTH AND WEST OF THE BLACKSBURG
FORECAST AREA...WITH BETTER DYNAMICS REMAINING NORTH OF THE AREA
AS RIGHT ENTRANCE REGION OF UPPER JET AND LOW LEVEL SHEAR MAXIMA
LIFT NORTHEAST WITH FILLING WAVE.

REGARDLESS...WARM MOIST ADVECTION AND CONFLUENCE IN VICINITY OF
APPROACHING SURFACE FRONT MOVING INTO THE FORECAST AREA DURING
TIME OF PEAK SURFACE HEATING SHOULD BE MORE THAN SUFFICIENT TO
SUPPORT DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWER AND
THUNDERSTORM ACTIVITY IN THE AREA...MAXIMIZED DURING THE AFTERNOON
INTO THE EARLY EVENING HOURS...TO BE FOLLOWED BY MORE OF A
STRATIFORM EVENT WITH EMBEDDED CONVECTION OVER THE PIEDMONT BY
LATER TONIGHT AS WEAK SURFACE WAVE LIFTS NORTHEAST ALONG THE
FRONTAL BOUNDARY.

MID LEVEL LAPSE RATES REMAIN RATHER LACKLUSTER OVER THE AREA
TODAY...YEILDING ONLY MODEST CAPE VALUES MAINLY IN THE 1000-1500
J/KG RANGE. SUFFICIENT MOMENTUM TRANSFER FROM SOME OF THE
STRONGER STORMS MAY GENERATE SOME ISOLATED MARGINAL SEVERE
CRITERIA WIND/HAIL...HENCE THE SLIGHT RISK THAT SPC HAS PLACED
OVER THE AREA...BUT CONSIDERING LIMITED SHEAR...DYNAMICS AND
THERMODYNAMIC SUPPORT...A SIGNIFICANT SEVERE WEATHER OUTBREAK
APPEARS UNLIKELY OVER THE AREA AT THE PRESENT TIME.

SYSTEM EXPECTED TO BRING RAINFALL IN THE 0.5 TO 1.5 RANGE TO MOST
OF THE AREA...WITH PERHAPS DOUBLE THESE AMOUNTS IN AREAS WHERE
TRAINING OCCURS...ESPECIALLY OVER THE PIEDMONT NEAR FRONTAL
BOUNDARY TONIGHT WITH APPROACH OF WEAK FRONTAL WAVE. HOWEVER...THIS
AMOUNT OF RAIN NOT EXPECTED TO PRODUCE FLOODING CONSIDERING
RELATIVELY DRY CONDITIONS THAT CURRENTLY EXIST...WITH STREAMFLOW
RUNNING ON THE LOW SIDE.

TEMPERATURES TODAY LIKELY TO BE AT LEAST A FEW DEGREES COOLER THAN
THOSE EXPERIENCED ON SATURDAY...DUE MAINLY TO LESS
INSOLATION...ESPECIALLY IN THE MOUNTAINS. TEMPERATURES TONIGHT
EXPECTED TO BE FAIRLY UNIFORM...DUE TO ABUNDANT CLOUDS AND A GOOD
THREAT FOR RAIN IN MOST AREAS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 230 AM EDT SUNDAY...

QUASI-STATIONARY COLD FRONT BEGINS TO MOVE EAST ACROSS THE MOUNTAINS
MONDAY MORNING. THIS FRONT WILL BE SLOWED BY A DEVELOPING SURFACE
WAVE ALONG THE SOUTHERN TAIL OF THE FRONT. ONCE THIS WAVE GETS
ORGANIZED AND STRONGER CONVECTION FIRES ACROSS THE COASTAL PIEDMONT
MONDAY AFTERNOON...THE FRONT WILL MOVE EAST OF THE AREA BY THE
EVENING. DEBRIS CLOUDS AND RAIN IN THE MORNING WILL KEEP
INSTABILITIES LOW...THEREFORE SEVERE CHANCES ARE LOW. ALSO WITH
CLOUDS AND RAIN STARTING IN THE MORNING...MONDAY WILL BE MUGGY WITH
NEAR NORMAL AFTERNOON TEMPERATURES.

THE SURFACE FRONT SLIDES EAST MONDAY NIGHT WHILE THE DEW POINT FRONT
REMAINS NORTH OF THE AREA. THIS SCENARIO WILL KEEP MUGGY CONDITIONS
OVERNIGHT WITH FOG DEVELOPING IF SIGNIFICANT CLEARING IS ALLOWED TO
TAKE PLACE.

ON TUESDAY...HIGH PRESSURE WILL TRACK FROM THE OHIO VALLEY AND WEDGE
DOWN THE EAST COAST. LOWER THETA-E VALUES WILL ALSO WEDGE DOWN THE
MID ATLANTIC COAST WHILE REMAINING HIGH ACROSS THE MOUNTAINS. WITH
AFTERNOON HEATING AND AN EASTERLY WIND...ISOLATED THUNDERSTORMS ARE
POSSIBLE OVER THE NORTH CAROLINA HIGH COUNTY LATE TUESDAY AFTERNOON.
THESE SHOWERS WILL NOT LAST LONG AND FADE BY SUNSET. TEMPERATURES
TUESDAY WILL WARM TO NEAR SEASONAL LEVELS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 1230 PM EDT SATURDAY...

A LEE SIDE RIDGE AXIS WILL BE OVER THE REGION AT THE START OF THIS
PORTION OF THE FORECAST PERIOD AS THE CENTER OF THE SURFACE HIGH
BEGINS TO SHIFT TO OVER NEW ENGLAND. A COUPLE OF UNIQUE FEATURES
WILL POTENTIALLY HAVE AN INFLUENCE ON OUR WEATHER AS WE HEAD INTO
THE BEGINNING OF NEXT WEEKEND. A COLD FRONT WILL APPROACH FROM THE
WEST...AND SECONDLY...GUIDANCE IS SHOWING SOME EVIDENCE OF AN AREA
OF LOW PRESSURE DEVELOPING OFF THE COAST OF FLORIDA AND HEADING
NORTH ALONG OR JUST OFF THE EAST COAST. TIMING AND TRACK OF THESE
SYSTEMS WILL MAKE SPECIFICS FOR OUR FORECAST TRICKY. IF THE LOW
STAYS FARTHER EAST...THEN THE COLD FRONT MOST LIKELY WOULD
PROGRESSIVELY ENTER THE AREA FROM THE WEST...AND WE WOULD
EXPERIENCING INCREASING CHANCES OF SHOWERS AND STORMS FROM THE FRONT
HEADING INTO SATURDAY. IF THE LOW IS CLOSER TO THE
COAST...SUBSIDENCE ON THE NORTHWEST SIDE MAY HELP TO STRENGTHEN THE
SURFACE RIDGE THAT IS IN PLACE...AND THUS SLOW THE APPROACH OF THE
COLD FRONT...AND WE HAVE A LONGER PERIOD OF TIME BEFORE
PRECIPITATION ENTERS THE FORECAST. IF THE LOW IS ALONG OR SOMEWHAT
ONSHORE...IT MAY MERGE WITH THE FRONT AND SET UP A SCENARIO FOR A
GENEROUS COVERAGE OF HEAVY RAIN ACROSS THE AREA...ALONG WITH A
DISTINCT GUSTY CYCLONIC WIND PATTERN. FOR NOW...WILL CONTINUE TO
FAVOR THE SOLUTION OFFERED BY WPC THAT MORE CLOSELY MIRRORS THE
FIRST OF THESE POSSIBLE OUTCOMES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 1245 PM EDT SUNDAY...

VFR CONDITIONS OUTSIDE OF DEEPER CONVECTION WILL CONTINUE TO
DETERIOATE THIS AFTERNOON AS LIGHT/MODERATE SHOWERS PUSH ACROSS
THE WEST AND DEEPER SHRA/TSRA HEAD EAST OF THE BLUE RIDGE. THIS
SHOULD RESULT IN DEVELOPING WIDESPREAD PERIODS OF MVFR CIGS AND
VSBYS WITH LOCAL IFR OR WORSE IN AND NEAR STRONGER STORMS. SOME OF
THE STORMS MAY CONTAIN GUSTY WINDS OUT EAST SO MAY INCLUDE A TEMPO
GROUP TO INDICATE STRONGER SPEEDS FROM KROA AND POINTS EAST.

COOL FRONT EXPECTED TO DRIFT SOUTHEAST AND THEN STALL FOR AWHILE
OVER THE PIEDMONT LATER TONIGHT INTO MONDAY AS WEAK WAVE MOVES
NORTHEAST ALONG THE BOUNDARY. THIS SYSTEM WILL MAINTAIN A GOOD
THREAT FOR CONTINUED SHRA IN MOST AREAS...WITH SLOWLY WORSENING
FLIGHT CONDITIONS INTO THE MVFR RANGE IN MOST AREAS... POSSIBLY
PUSHING DOWN INTO IFR RANGE BY LATE TONIGHT BEFORE RISING SLOWLY
BACK INTO VFR RANGE BY LATER MONDAY. LATEST GUIDANCE QUITE SLOW IN
EXITING DEEPER MOISTURE FROM EASTERN LOCATIONS SO HELD ONTO VSBY
REDUCTIONS IN SHRA/RA MOST OF MONDAY MORNING WITH WIDESPREAD LOW
CIGS IN THE IFR RANGE LIKELY ACROSS THE AREA. LOW CLOUDS AND FOG
MAY ALSO BE SLOW TO EXIT SE WVA GIVEN WEAK UPSLOPE FLOW BUT
SHOWING IMPROVEMENT TO AT LEAST MVFR BY MIDDAY MONDAY THERE.

APPROACH OF SURFACE HIGH PRESSURE AND ADVECTION OF DRIER AIR
BEHIND THE COOL FRONT SHOULD ENSURE RETURN OF VFR WEATHER WITH
UNRESTRICTED CONDITIONS TO MOST AREAS BY LATE MONDAY NIGHT/TUESDAY
INTO AND THROUGH WEDNESDAY NIGHT. A RETURN OF TROPICAL MOISTURE
WILL BRING AN INCREASED THREAT FOR DIURNALLY-DRIVEN SCATTERED
SHOWERS AND THUNDERSTORMS WITH LOCALIZED FLIGHT RESTRICTIONS ON
THURSDAY FOLLOWED BY ANOTHER FRONT BY LATE IN THE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH/WERT
SHORT TERM...RCS
LONG TERM...DS
AVIATION...JH/WERT
Hazardous weather outlook, Jun 2, 3:57 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 AM EDT SUN JUN 2 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
457 AM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COOL FRONT WILL APPROACH THE AREA FROM THE WEST TODAY BRINGING
AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS. A FEW STORMS
MAY BECOME STRONG TO SEVERE...MAINLY THIS AFTERNOON INTO THIS
EVENING...PRODUCING HAIL AND STRONG WINDS...ALONG WITH LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WERT

In the hours before

Special weather statement, Jun 2, 12:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT SUN JUN 2 2013

VAZ022-033-021800-
FRANKLIN VA-ROANOKE VA-
109 PM EDT SUN JUN 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR CALLAWAY...OR 4 MILES EAST
  OF COPPER HILL...MOVING EAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH MAY OCCUR WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOONES MILL...
  BURNT CHIMNEY...
  CALLAWAY...
  WIRTZ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3699 8009 3716 8007 3722 7986 3703 7980
TIME...MOT...LOC 1704Z 248DEG 11KT 3706 8005

PW

The radar

The Roanoke radar (KFCX), 21 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
June 2, 12:30 PM EST
Where
Franklin County, 2.14 mi SSW of Dillons Mill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.050, -80.040

Half dollar size hail fell along Rockland Road.

Thunderstorm Wind, Franklin

When
June 2, 3:55 PM EST
Where
Franklin County, 0.44 mi E of Penhook
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.979, -79.622

Thunderstorm winds blew two trees down near the intersection of Snow Creek Road and Old Franklin Turnpike. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455794, 455798.